Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 116, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 24, 2003, 1:14 AM CDT for Calhoun County, Webster County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2003, 1:14 AM CDT (06:14 UTC)
- Expired
- Jun 24, 2003, 2:00 AM CDT
- In force
- 46 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Calhoun County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 109 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 12:35 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 6.2 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1955 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1314 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.7
The text
As transmitted, in the capitals the NWS used until 2016.
556 WUUS53 KDMX 240614 SVRDMX IAC025-187-240700- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 114 AM CDT TUE JUN 24 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL WEBSTER COUNTY IN CENTRAL IOWA CALHOUN COUNTY IN WEST CENTRAL IOWA * UNTIL 200 AM CDT * AT 111 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF JOLLEY...OR ABOUT 33 MILES WEST OF FORT DODGE...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... 4 MILES SOUTH OF JOLLEY AROUND 120 AM... NEAR ROCKWELL CITY AROUND 130 AM... 6 MILES SOUTH OF KNIERIM AROUND 140 AM... NEAR SOMERS AROUND 145 AM AND 5 MILES NORTH OF FARNHAMVILLE AROUND 150 AM. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM TUESDAY MORNING FOR NORTHWESTERN IOWA. LAT...LON 4254 9488 4222 9479 4224 9436 4254 9443 JOHNSON $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:25 PM CDT, 9 hours 49 minutes earlier.
Area forecast discussion, Jun 23, 3:25 PM CDT, 9 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 325 PM CDT MON JUN 23 2003 OUTFLO BNDRY MXG OUT OVR KS NOW AND FEEL FOCUS OF ACTVTY WL E TO THE N. SHUD NOT SEE ANY DVLPMT IN CWA UNTIL AROUND 03Z IN THE NW. CORFIDI VEC SUG SYS WL DVLP SWD AND FEEL I-80 IS ABT THE LIMIT. PCPN LFTS OUT ERY IN AM WITH DRY DAY TUE BFR NXT RND...A FEW HRS ERLYR...DVLPS NW IA ERY EVE. PCPN SWEEPS SEWD SLOWLY WITH WET DAY WED. FEEL PCPN WL BE OUT BY 12Z/THU, BUT BLENDED IN FOR A WHILE IN THE AM. QUIET WX AFT THAT WITH BLO NORM TEMPS AND WX REMAINING TO THE N OF IA. .DSM...NONE MS JUN 03
Hazardous weather outlook, Jun 23, 7:10 PM CDT, 6 hours 4 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-241100- HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE DES MOINES IA 555 PM CDT MON JUN 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE FORECAST TO DEVELOP OVER NORTH CENTRAL NEBRASKA EARLY THIS EVENING. THE THUNDERSTORMS SHOULD MOVE EAST INTO WESTERN IOWA AFTER 1000 PM. SOME THUNDERSTORMS MAY BE SEVERE DURING THE OVERNIGHT HOURS OVER WESTERN IOWA WEST OF I35 WITH THE BEST SEVERE WEATHER POTENTIAL NORTHWEST OF A DENISON...FORT DODGE...MASON CITY LINE. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN SEVERE WEATHER THREATS. HEAVY RAIN WILL BE POSSIBLE WITH LOCALLY UP TO 3 INCHES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY INSTABILITY WILL REMAIN STRONG TUESDAY AND PERSIST INTO WEDNESDAY NIGHT ACROSS ALL OF CENTRAL IOWA. DAYTIME HEATING WILL PRODUCE STRONG INSTABILITY BY MID AFTERNOON ON BOTH DAYS. THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE LATE AFTERNOON...MAINLY IN NORTHWESTERN IOWA OR ADJACENT PORTIONS OF SOUTH DAKOTA AND MINNESOTA. THESE STORMS ARE THEN EXPECTED TO DROP INTO IOWA DURING THE EVENING AND OVERNIGHT HOURS. SEVERE WEATHER IS LIKELY WITH THESE STORMS...MAINLY FROM DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES MAY ALSO OCCUR...PRIMARILY IN THE EVENING HOURS. HEAVY RAINS WILL REMAIN POSSIBLE DURING THIS TIME AS WELL WITH PLENTY OF MOISTURE IN THE ATMOSPHERE. IF HEAVY RAINS OCCUR MONDAY NIGHT...THEN ANY ADDITIONAL RAINS ON TUESDAY OR WEDNESDAY WOULD ONLY AGGRAVATE CONDITIONS. CONTINUE TO MONITOR THE FORECAST FOR ADDITIONAL UPDATES OR CHANGES TO THIS POTENTIAL SEVERE WEATHER EVENT FOR CENTRAL IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE WEST OF I35 TONIGHT. SPOTTER ACTIVATION WILL LIKELY BE NEEDED SOMETIME TUESDAY AND WEDNESDAY ACROSS ALL OF CENTRAL IOWA. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). JOHNSON
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 11:03 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 57 min |
| Jun 23, 11:35 PM CDT | Tornado Warning | DMX | Pocahontas | 40 min |
| Jun 24, 12:08 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt | 37 min |
| Jun 24, 12:28 AM CDT | Severe Thunderstorm Warning | DMX | Sac | 47 min |
| Jun 24, 1:22 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Webster | 53 min |
| Jun 24, 1:38 AM CDT | Severe Thunderstorm Warning | DMX | Greene, Webster | 37 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.